Hail, El Paso
- When
- May 6, 7:00 PM MST to 7:10 PM MST
- Where
- El Paso County, 0.54 mi E of Peterson Afb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -104.700
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 6, 2:39 PM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 339 PM MDT Sat May 6 2017 .SHORT TERM...(This evening through Sunday) Issued at 339 PM MDT Sat May 6 2017 ...Isolated Showers & Storms...Looking More Like May... Large upper low off of southern California will track eastward to position over southern Nevada by 6 pm Sunday. Ahead of this disturbance, a weak upper level shortwave is being ejected north across the forecast area. This disturbance will continue to act as a trigger for scattered showers and isolated thunderstorms across the forecast area through tonight. Most of the activity will be over the mountains and mountain valleys, with just a few isolated showers or storms making it out onto the plains. This disturbance will not entirely clear the area until early tomorrow morning. The central mountains may continue to seem some activity from this until then. Primary storm risks are lightning, gusty winds and possibly some local small hail. A pocket of drier air behind this disturbance may actually bring a lull in shower and storm activity for most of the area on Sunday. Models show little activity, mainly over the mountains, but not zero activity. So, expectation is that isolated storms will redevelop Sunday afternoon, mainly over and near the mountains. Primary storm risks Sunday will continue to be lightning, gusty winds and possibly some local small hail. .LONG TERM...(Sunday night through Saturday) Issued at 339 PM MDT Sat May 6 2017 ...Active weather pattern through midweek... Sunday night-Monday night...Deep southerly flow aloft continues to be indicated across the region as the old upper low across southern Arizona digs south and east into old Mexico through the day Monday. Models also indicate another embedded short wave rounding the base of the low and translating across the Southern and Central Rockies Monday and Monday night. Although models remain good agreement of synoptic features, they differ with surface features, with the latest NAM faster and further south with a cold front sliding across the Eastern Plains Monday morning, which then stalls south of the Palmer Dvd Monday afternoon. The GFS is slower and further north with said boundary, which will be a focus for convection on Monday. The further south NAM solution would bring an increased threat of severe weather further south across the southeast plains with low level moisture pooling along and north of the boundary, along with ample shear and increased UVV associated with the passing embedded short wave. At any rate, should see isolated convection across the area Sunday evening diminishing Sunday night, before another round of showers and storms develops across the area late Monday morning through the evening. Depending on where the aforementioned boundary sets up, will see the possibility of severe storms across the eastern Plains, including large hail and damaging wind gusts, as well as the threat of isolated tornadoes. Temperatures across the area cool through the period, though still look be at or slightly above seasonal levels. Tuesday-Thursday...The upper low pressure system across Old Mexico progged to slowly lift north and east across Central New Mexico and into Northeastern New Mexico by Wednesday evening, before continuing into the Central High Plains through the day Thursday. The movement of this system will keep moisture and instability in place across the area to support scattered to numerous showers and thunderstorms throughout the forecast period, with the best timing of widespread storms expected on Wednesday. Severe weather will be possible across the area both Tuesday and Wednesday, as well as the potential for locally heavy rainfall and flash flooding across area burn scars. Could see accumulating snowfall across the highest terrain on Wednesday, with snow levels possibly down to around 8000 feet Wednesday night and early Thursday morning, with Thursday likely the coolest day of the week. Friday-Saturday...Upper level ridging progged to build across the area on Friday and Saturday, leading to warmer and drier conditions in the offing into early next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 339 PM MDT Sat May 6 2017 Large upper low pressure area will migrate eastward from off of the southern California coast today to a position over southern Nevada by 6 pm Sunday. Large scale counter-clockwise circulation around this low pressure area will rotate moisture and instability into the flight area. This will result in scattered showers and isolated thunderstorms over the next 24 hours, particularly over and near the mountains during the afternoon and evening hours. Some nocturnal activity may continue through the night over the mountains as an upper level disturbance moves through, keeping things going. Although most shower and thunderstorm activity should miss the KCOS, KPUB and KALS TAF sites over the next 24 hours, there could be some activity in the vicinity of these sites at times. The primary concerns if this occurs would be lightning, erratic gusty winds to around 40 mph and some brief MVFR conditions. Otherwise, VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Sat May 6 2017 COZ058>089-093>099-071800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Sat May 6 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will occur mainly across the Continental Divide this afternoon and evening. A few storms will also be possible across the eastern mountains. The main concerns with any storms will be lightning, wind gusts up to 40 mph and local small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, scattered thunderstorms are expected over the mountains with isolated storms across the plains. The primary concerns will be lightning, wind gusts up to 40 mph and local small hail. Monday, thunderstorms are expected to become stronger and more widespread. Severe thunderstorms will be possible. Primary concerns will be lightning, strong winds, large hail, locally heavy rain and burn scar flooding. Tornadoes will also be possible. Tuesday through Thursday, an area of low pressure will move over the region. It will bring the chance for severe thunderstorms to the area, especially on Tuesday and Wednesday. Primary concerns will be strong winds, large hail, heavy rain, burn scar flooding and possibly tornadoes. Additionally, accumulating snow may fall in the mountains above 8000 feet, especially late Wednesday into Thursday. There is still uncertainty on the exact track and strength of the incoming storm system. Please stay up to date with the latest forecast. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible through tonight across the higher terrain, mainly along the Continental Divide. 50/50
Special Weather Statement National Weather Service Pueblo CO 240 PM MDT SAT MAY 6 2017 COZ081-082-084-085-062145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 240 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 345 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over Manitou Springs, or near Colorado Springs, moving northeast at 15 mph. Half inch hail, wind gusts up to 50 mph, locally heavy rain and lightning will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Air Force Academy, Manitou Springs and Cascade. LAT...LON 3878 10488 3884 10502 3906 10491 3895 10468 TIME...MOT...LOC 2039Z 213DEG 13KT 3887 10491 LW
Special Weather Statement
National Weather Service Pueblo CO
608 PM MDT SAT MAY 6 2017
COZ076-077-081-083-070045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
608 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 645 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Royal Gorge, or 31 miles southwest of Colorado
Springs, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Open country north of Royal Gorge
Cripple Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3884 10519 3853 10518 3850 10541 3870 10549
3870 10533 3882 10533
TIME...MOT...LOC 0006Z 170DEG 12KT 3859 10532
ktSpecial Weather Statement
National Weather Service Pueblo CO
645 PM MDT SAT MAY 6 2017
COZ076-081-082-085-070130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
645 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FREMONT...SOUTHERN
TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 730 PM MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 22 miles southwest of Colorado Springs, moving
north at 20 mph. Another strong storm was just moving into Victor.
Up to dime size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Cripple Creek, Victor, Divide, Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3894 10495 3865 10505 3866 10520 3870 10524
3870 10530 3868 10532 3867 10529 3867 10533
3868 10533 3870 10531 3870 10533 3898 10533
TIME...MOT...LOC 0043Z 192DEG 18KT 3870 10520
KTSpecial Weather Statement National Weather Service Pueblo CO 741 PM MDT SAT MAY 6 2017 COZ084-085-070230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 741 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 830 PM MDT... At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over Security-Widefield, or 9 miles southeast of Colorado Springs, moving north at 30 mph. hail up to dime size and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Monument, Black Forest, Security, Peterson AFB, Falcon, Security-Widefield, Cimarron Hills, Stratmoor, Gleneagle and Fort Carson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10456 3870 10476 3907 10483 3907 10451 TIME...MOT...LOC 0141Z 177DEG 24KT 3875 10468 KT
The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686378, 686379, 686381.